Alert archive / Arkansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 53, NWS Jackson, MS

March 20, 2004Ashley County, Arkansas

NWS Jackson, MS issued this severe thunderstorm warning at Mar 20, 2004, 10:18 PM CST for Ashley County, Arkansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 20, 2004, 10:18 PM CST (04:18 UTC)
Expired
Mar 20, 2004, 11:00 PM CST
In force
42 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Ashley County, AR

The radar

The Little Rock radar (KLZK), 189 km from the middle of the area, began a volume at 04:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 4.3 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2004-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2004-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
2553 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 210418
SVRJAN
ARC003-210500-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1017 PM CST SAT MAR 20 2004

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ASHLEY COUNTY IN SOUTHEAST ARKANSAS

* UNTIL 1100 PM CST

* AT 1017 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  CLUSTER OF SEVERE THUNDERSTORMS 5 MILES NORTHEAST OF HAMBURG...    
  MOVING SOUTH AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR NORTH CROSSETT AND HAMBURG AT 1020 PM CST
  BE NEAR PARKDALE...CROSSETT AT 1025 PM CST
  BE NEAR WILMOT AT 1030 PM CST

HAIL TO THE SIZE OF NICKELS...DAMAGING WINDS UP TO 60 MPH AND 
TORRENTIAL RAIN ARE EXPECTED WITH THIS STORM. TAKE COVER IN A 
SUBSTANTIAL SHELTER WHILE THE STORM PASSES.

LAT...LON 3333 9152 3332 9190 3303 9205 3303 9146

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 3:15 PM CST, 7 hours 3 minutes earlier.

Area forecast discussion, Mar 20, 3:15 PM CST, 7 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
315 PM CST SAT MAR 20 2004

.SHORT TERM...SFC HIGH PRESSURE ANCHORED OVER THE NORTHERN GULF
COAST COMBINED WITH A WARM DRY AIRMASS HAS ALLOWED MOST SITES TO
REACH THE LOWER 80S AGAIN THIS AFTERNOON. OTHER THAN A FEW CU ACROSS
EAST-CENTRAL MISSISSIPPI VISIBLE SATELLITE IMAGERY SHOWS MOSTLY
CLEAR SKIES ACROSS OUR REGION...BUT A CHANGE IN THE WEATHER IS ON
THE WAY. MODELS ARE SIMILAR IN MOVING A STRONG COLD FRONT...
CURRENTLY INTO NORTHERN ARKANSAS AND THE MISSOURI BOOTHEEL...ACROSS
OUR REGION TONIGHT. WELL AHEAD OF THE FRONT A SQUALL LINE WAS MOVING
THROUGH CENTRAL TENNESSEE. THE TAIL END OF THE LINE OF THUNDERSTORMS
WAS HAVING A DIFFICULT TIME SURVIVING THE CAPPED AND DRIER AIRMASS
OVER ARKANSAS. MODELS AGREE THAT THE LINE OF SHOWERS AND
THUNDERSTORMS WILL HAVE A HARD TIME HOLDING TOGETHER IN OUR AREA AS
THE COLD FRONT MOVES ACROSS AS WELL. STILL...WL MENTION A FEW STRONG
STORMS POSSIBLE LATER THIS EVENING IN OUR FAR NORTHWEST COUNTIES AS
SMALL HAIL WILL BE POSSIBLE. THE COLD FRONT IS EXPECTED TO BE INTO
THE DELTA REGION BY MIDNIGHT TONIGHT. STRONG GUSTY WINDS BEHIND THE
FRONT HAS PROMPTED THE ISSUANCE OF A LAKE WIND ADVISORY FOR TONIGHT
ALONG AND NORTH OF INTERSTATE 20. VERY LITTLE PCPN IS EXPECTED SOUTH
OF INTERSTATE 20 BUT STRONG GUSTY WINDS WILL BE POSSIBLE IN THE
SOUTH SUNDAY MORNING BEHIND THE FRONT AS IT PUSHES TO THE COAST.
RAPID CLEARING IS EXPECTED SUNDAY BUT BRISK NORTH WINDS SUNDAY WILL
HOLD TEMPS DOWN CLOSE TO 20 DEGREES FROM TODAY. MONDAY MORNING
MINIMUM TEMPERATURES WILL DIP INTO THE 30S AGAIN...ALONG WITH SOME
PATCHY FROST IN THE NORTH.

COOLER AND DRIER THAN NORMAL WEATHER WILL LAST THROUGH MONDAY AS SFC
HIGH PRESSURE BUILDS INTO OUR REGION FROM THE NORTH. THIS SFC HIGH
WILL MOVE EAST OF THE AREA TUESDAY AND THE RESULTING RETURN FLOW
WILL BRING WARMER TEMPERATURES AND BEGIN TO INCREASE MOISTURE ACROSS
THE REGION. BY WEDNESDAY...A SHORT WAVE WILL MOVE ACROSS THE
CENTRAL PLAINS AND BRING A SLIGHT CHANCE OF EVENING SHOWERS TO OUR
WESTERN ZONES/PARISHES.

.LONG TERM...MEDIUM RANGE MODELS SHOW ANOTHER SOUTHERN STREAM
SHORTWAVE THAT WILL MOVE EAST ACROSS THE CENTRAL PLAINS EARLY
THURSDAY. THIS SHORT WAVE WILL HELP DROP A WEAK COLD FRONT INTO
NORTHWEST MISSISSIPPI BY THURSDAY EVENING BEFORE IT STALLS AND
DISSIPATES. HAVE INTRODUCED CHANCE POPS DURING THE DAY THURSDAY IN
OUR NORTHERN COUNTIES AS THERE SHOULD BE A FEW SHOWERS AND
THUNDERSTORMS DEVELOP BY AFTERNOON AHEAD OF THE FRONT. WINDS ALOFT
BEGIN BACKING TO SOUTHWESTERLY FRIDAY AS TROUGHING OCCURS OVER THE
WEST COAST. AT THE SFC RIDGING FROM THE ATLANTIC WILL NOSE WEST
ACROSS THE SOUTHERN GULF STATES. A GRADUAL WARMING TREND WITH ABOVE
NORMAL TEMPERATURES IS EXPECTED THROUGH SATURDAY WITH VERY LITTLE
CHANCE OF RAIN.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON   54 62 35 62 40 / 30 00 00 00 00
MERIDIAN  54 63 34 61 39 / 20 00 00 00 00

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.

&&

22
Hazardous weather outlook, Mar 20, 3:40 PM CST, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
340 PM CST SAT MAR 20 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
212140-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
340 PM CST SAT MAR 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND SUNDAY...

...THUNDERSTORMS...
A COLD FRONT WILL MOVE SOUTH OVER THE LOWER MISSISSIPPI RIVER
VALLEY DURING THE OVERNIGHT HOURS. STRONG THUNDERSTORMS WILL BE
LIKELY ALONG THE BOUNDARY. STORMS ARE NOT EXPECTED TO BE
SEVERE...BUT WILL BE CAPABLE OF PRODUCING SMALL HAIL...GUSTY
WINDS...AND FREQUENT LIGHTNING STRIKES.

A COLD FRONT WILL MOVE SOUTHWARD TONIGHT OVER MUCH EXTREME
SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND MUCH OF
MISSISSIPPI. A LINE OF THUNDERSTORMS ALONG THE FRONTAL BOUNDARY
IS EXPECTED TO WEAKEN AS IT NEARS THE INTERSTATE 20 CORRIDOR.
AREAS ALONG AND NORTH OF OF A CROSSET ARKANSAS...TO
KOSCIUSKO...TO COLUMBUS LINE WILL BE MOST LIKELY TO SEE THE
STRONG THUNDERSTORMS.

...NON PRECIPITATION...
WINDS INCREASE TO 15 TO 25 MPH WITH HIGHER GUSTS BEHIND A
SOUTHWARD MOVING FRONTAL BOUNDARY MAINLY AFTER MIDNIGHT. BOATERS
SHOULD USE CAUTION ON AREA LAKES.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH SATURDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 10:13 PM CSTSevere Thunderstorm WarningJANChicot47 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.